Colorado, 2020

Damaging Winds in Colorado, June 14, 2020

June 14, 2020 · NWS BOU · 2 events in 1 county or zone

An isolated thunderstorm over Logan County produced intense microburst wind gusts near Iliff and Crook. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated thunderstorm over Logan County produced intense microburst wind gusts near Iliff and Crook. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 7:10 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 14, 7:10 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
810 PM MDT Sun Jun 14 2020

.UPDATE...
Issued at 803 PM MDT Sun Jun 14 2020

Scattered showers and a few thunderstorms continue to move east
and northeast across the northeast plains this evening. Earlier
outflow boundaries are sparking additional storms, especially in
and along the I-76 corridor. Main impacts are gusty winds 35 to 40
mph and brief light rain. Showers expected to mainly dissipate by
midnight. Further west towards/in the mountains, airmass is even
drier with no showers expected with clearing skies overnight.
Temperatures expected to be cooler tonight with better clearing
expected.

&&

.SHORT TERM...(This evening through Monday)
Issued at 307 PM MDT Sun Jun 14 2020

The strongest winds are pulling away from the mountains now with
speeds peaking over the eastern part of the plains and starting to
diminish further west. The more westerly direction behind today's
shortwave trough has appeared over the mountains, and more
westerly winds with lighter speeds should work their way into
Denver by early evening. Meanwhile, the low level moisture is
pretty well flushed out of northeastern Colorado. There's a little
bit more in the eastern tier of counties, but it looks like the
first storms will be over Sedgwick and Phillips counties and
should move northeastward, probably before they develop enough
precipitation for much of a wind gust threat. There could be some
weaker showers behind that line, but even less of a threat there.

Shallow cumulus over the mountains and Denver should diminish this
evening, with clearing working eastward by early morning. Some
wind will continue, but the clearing and a little low level
cooling behind the trough axis should allow for a cooler night
tonight. Right now we're tied for the warmest minimum temperature
in Denver for June 14 at 66, we may be able to stay above that
for the rest of the day.

For Monday, the southwest flow aloft lessens a little and we'll be
in drier air. There could still be some afternoon cumulus clouds
but that's about it. Low level temperatures should recover from
the post shortwave cooling, and it may even be a little warmer.
There will be easterly low level winds on the plains in the
afternoon, but it's not really cooler to the east so that may not
matter. The current forecast is a few degrees above guidance again
and that should be good. Our record high of 97 tomorrow for Denver
is a bit of a stretch but not out of the question.

.LONG TERM...(Monday night through Sunday)
Issued at 344 PM MDT Sun Jun 14 2020

Models have weak southwesterly flow aloft over the CWA Monday
night. The flow becomes more zonal through Tuesday into Tuesday
night. Moderately strong southwesterly flow aloft is in place on
Wednesday and Wednesday night as an decent upper trough moves
eastward across the northern United States. The low level winds
are progged to be south-southwesterly Monday night into Wednesday
afternoon. A cold front is still progged to moves southward across
the plains late Wednesday afternoon and evening with upslope
winds behind it. The QG Omega fields have weak upward vertical
velocity for the forecast area Tuesday through Wednesday night.
For moisture, Tuesday still looks pretty dry, same for Wednesday.
The better day for CAPE is Tuesday, but no significant values.
There is little CAPE around on Wednesday except for late in the
day and evening right with the cold front. There could be enough
moisture and instability in the mountains and foothills both late
day periods for a few showers and storms. For temperatures,
Tuesday will be the hottest day with highs 0.5-1.5 C warmer than
Monday's highs. For the later days, Thursday through Sunday,
models keep the southwesterly flow aloft on Thursday. A weak upper
trough moves across the CWA Friday. The flow aloft is zonal later
Friday into Saturday. It becomes northwesterly on Sunday as an
upper ridge builds over the western United States. There is more
moisture around through the later days. The airmass cools off with
near normal temperatures expected and a chance of late day
convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 803 PM MDT Sun Jun 14 2020

Skies will be clearing over terminals through rest of the evening
with VFR. Surface winds have become northwest at BJC/DEN and will
be shifting northerly as well at APA by 03z. Winds will then
gradually shift back s-sw before midnight. Another dry today
expected on Monday but winds will be a bit lighter and more east
and southeast during the afternoon.

&&

.FIRE WEATHER...
Issued at 344 PM MDT Sun Jun 14 2020

Winds are peaking on the plains now and will diminish and become
more westerly this evening. Humidities will be lower on Monday
but wind speeds will be lighter.

Fire danger looks critical on Tuesday for the Southern foothills
and southern Lincoln county for low humidities, strong winds and
dry fuels. There will be Red Flag Watch issues for those areas.
Humidities are low over most of the plains on Tuesday with pretty
strong winds, however most of the area's fuels are not
significantly dry.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ216-247.

&&

UPDATE...Entrekin
SHORT TERM.....Gimmestad
LONG TERM......RJK
AVIATION...Entrekin
FIRE WEATHER...Gimmestad/RJK
Hazardous weather outlook, Jun 14, 10:02 AM MST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 14 2020

COZ030>051-151715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 14 2020

...VERY HIGH FIRE DANGER SOUTHERN FRONT RANGE FOOTHILLS AND
SOUTHERN LINCOLN COUNTY THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms east of Sterling, Akron, and Limon will be
capable of producing strong, gusty winds up to 60 mph in the late
afternoon hours.

Gusty southwest winds will increase the fire danger today. Red
Flag Warnings are in effect for the southern Front Range Foothills
and Southern Lincoln county where vegetation is driest. Do not
burn today, and avoid any activity that may create a spark.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Fire danger will remain elevated on Monday, but increases on
Tuesday and Wednesday as winds become stronger. There also will
be a slight chance of thunderstorms over the higher terrain on
Tuesday.

Cooler air will arrive on Thursday behind a cold front which
will bring a chance of thunderstorms to the area. There will also
be a chance of thunderstorms on Friday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of strong wind gusts would be appreciated.

Gimmestad/RJK

In the hours before

Special weather statement, Jun 14, 7:45 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Denver CO
845 PM MDT Sun Jun 14 2020

COZ048-150315-
Logan County CO-
845 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 915 PM
MDT...

At 844 PM MDT, Doppler radar was tracking a strong thunderstorm over
Iliff, or 9 miles northeast of Sterling, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sterling, Fleming, Iliff, Crook, Proctor, Padroni, Atwood, Logan
Corners, North Sterling Reservoir and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4048 10340 4062 10356 4100 10292 4071 10268
TIME...MOT...LOC 0244Z 236DEG 25KT 4075 10310

ENTREKIN

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 14, 8:41 PM MST
Where
Logan County, 0.87 mi NE of Iliff
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.760, -103.060

Thunderstorm Wind, Logan

When
June 14, 8:54 PM MST
Where
Logan County, 0.87 mi NW of Crook
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
40.860, -102.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922765, 922766.